GDI Annual Meeting: Infrastructure Development

March 20, 2018 to March 21, 2018
Addis Ababa, Ethiopia

GDI organized its annual conference on How to Tackle Delivery Challenges and Manage Complexity in Infrastructure Development in Addis Ababa, Ethiopia on March 20-21. The conference was hosted by the Ethiopian Ministry of Finance and Economic Cooperation, and was co-organized by the WBG (Global Themes Knowledge Management & PPIAF), GIZ, and UNOPS.

The conference was opened by H.E. Ambassador Lela-Alem Gebreyohanness, State Minister, Ministry of Finance and Economic Cooperation, Ethiopia; Mr. Hartwig Schafer, Vice President, Global Themes, World Bank Group; and Ms. Sabine Mueller, Director General Africa, GIZ and GDI Advisory Board Co-Chair. The conference was attended by nearly 100 participants from 33 organizations, including the Ethiopian government. The delegates largely consisted of on-the-ground practitioners with some representation from the KM community.

Over the course of the two-day event several plenary sessions, panel discussions and delivery labs were organized. The delivery labs were especially well received, as participants appreciated the opportunity for candid exchange of experiences, perspectives, ideas, and solutions. Participants had the opportunity to develop a critical understanding of delivery challenges that affect infrastructure sector projects in Africa, in addition to learning more about GDI and its products.  

March 20th

09:00a

Participant Registration (Outside Ballroom 1)

09:30a

Opening Ceremony (45 min)

 

Facilitator: Mr. Dennis Whittle, Chief Executive Officer Feedback Labs

Speakers:

  • H.E. Ambassador Lela-Alem Gebreyohanness, State Minister, Ministry of Finance and Economic Cooperation, Ethiopia
  • Mr. Hartwig Schafer, Vice President, Global Themes, World Bank Group
  • Ms. Sabine Mueller, Director General Africa, GIZ and GDI Advisory Board Co-Chair

10:15a

High-level Panel Discussion: Infrastructure needs and challenges in Africa: Managing complexity in infrastructure development (60 min)

 

Objective: The panel will provide a range of perspectives on delivery challenges faced in the implementation of infrastructure projects and how knowledge exchange can play a critical role in overcoming these challenges and contributing to better development outcomes.

Chair: Margot Brown, Director, Global Themes Knowledge Management, World Bank and GDI Advisory Board Co-Chair

Panelists:

  • Mr. Hartwig Schafer, Vice President, Global Themes, World Bank Group
  • Mr. Fantahun Belew, Former Director, Fiscal Policy Directorate, Ministry of Finance and Economic Cooperation, Ethiopia
  • Ms. Sabine Mueller, Director General Africa, GIZ and GDI Advisory Board Co-Chair
  • Mr. Toru Arai, Advisor on Infrastructure & Transport to the Ministry of Transport, Infrastructure, Housing and Urban Development, Republic of Kenya

The moderated panel discussion (45 min) will be followed by Q&A (15 min)

11:15a

Coffee break (15 min)

11:30a

Introduction of GDI and its products (30 min)

 

Objective: This session will introduce the Global Delivery Initiative (GDI), including its conceptual framework, network, and knowledge products. The presenters will highlight how GDI is improving delivery effectiveness by establishing a common language and evidence base on delivery challenges, connecting practitioners, and supporting operations.

Speakers:

  • Ms. Maria Gonzalez de Asis, Manager, Global Themes Knowledge Management, World Bank and GDI Steering Committee Co-Chair
  • Dr. Anselm Schneider, Program Director for Strategic Cooperation with Multilateral Organizations, GIZ and GDI Steering Committee Co-Chair

12:00p

Lunch & Knowledge Forum (60 min)

1:00p

Facilitating Africa's infrastructure development through Public Private Partnership (45 min)

 

Objective: This session will draw on the experiences of the Dar es Salaam Bus Rapid Transit system in Tanzania and the ICT Sector & Broadband Connectivity project in Somalia to explore delivery challenges frequently encountered in infrastructure projects that are financed and implemented through public-private partnerships.
 

Chair: Sara Ahmed, Infrastructure Analyst, IPG Group, World Bank Group

Speakers:

  • Mr. Francois Olivier Bergere, Program Manager, PPIAF, World Bank Group (Link to presentation)
  • Mr. Yonas Eliesikia Mchomvu, Senior Transport Specialist, Transport and Digital Development, World Bank Group (Link to Presentation
  • Mr. Roku Fukui, Expert Consultant, Digital Development Global Practice, World Bank Group (Link to Presentation)

1:45p

Breakout sessions – GDI case studies on infrastructure development (60 min)

 

Objective: The breakout sessions will provide concrete examples of how to manage complexity in infrastructure projects, using experiences documented through GDI case studies to spark discussion. Presentations will share the key findings from the case studies with a focus on delivery challenges and how the project team did or did not manage to overcome them. Following the presentations, participants will have an opportunity to ask questions and engage in a facilitated discussion. 

Session structure:

  • Presentation of a case/project relating to delivery challenges in infrastructure development [approx. 20 mins]
  • Q&A and group discussion. [approx. 40 mins]

Sessions:

  • (Group 1) World Bank Project on Road Construction in Accra
    • Presented by Mr. John Kobina Richardson, Senior Transport Specialist, World Bank
    • Facilitated by Sruti Bandyopadhyay
    • Venue: Gibe
  • (Group 2) GIZ’s Water Kiosks in Kenya (Link to Presentation)
    • Presented by Mr. Dirk Schäfer, Program Leader, GIZ
    • Facilitated by Katrin Aiko Fleischer
    • Venue: Jacaranda
  • (Group 3) JICA’s Metro Rail Project in New Delhi (Link to Presentation)
    • Presented by Mr. Toru Arai, Advisor, JICA
    • Facilitated by Katsumasa Hamaguchi
    • Venue: Ballroom 2
  • (Group 4) Menengai Geothermal Project in Kenya (Link to Presentation)
    • Presented by Mr. Kouassi Emmanuel Kouadio
    • Facilitated by Mr. Dennis Whittle
    • Venue: Ibex Nyala
  • (Group 5) Tanzania Intermodal & Rail Development Project (Link to Presentation)
    • Presented by Mr. Yonas Eliesikia Mchomvu, Senior Transport Specialist, Transport and Digital Development, World Bank Group
    • Facilitated by Vivek Aggarwal
    • Venue: Awash

2:45p

Coffee break (30 min)

3:15p

Stakeholder dialogue (60 min)

 

Objective: Four panelists will provide their perspectives on the delivery challenges they identify in relation to the implementation process of infrastructure projects.

Chair: Lisandro Martin, IFAD

Panelists:

  • Mr. Fisseha Abera, Director, International Financial Institutions Cooperation, Ministry of Finance and Economic Cooperation, Ethiopia
  • Mr. Titus Ogalo, Programmes Coordinator, Public Integrity Program, Transparency International
  • Mr. Nick Gardner, Country Manager-Sierra Leone, UNOPS

The moderated panel debate (40 min) will be followed by Q&A (20 min)

4:15p

High-level Address (30 min)

 

Objective: The keynote speech will focus back on the development challenges linked to infrastructure (i.e., the wider social, political and economic effects), while also highlighting progress made and success stories of infrastructure development in Africa.

Speaker: Mr. Tito Titus Mboweni, former Governor of the South African Reserve Bank

4:45p

Closing and wrap-up of the first day of the conference (15 min)

 

The moderator will summarize and reflect on the highlights of the first day of the conference.

 

March 21st

9:30a

Welcome (5 min)

 

Brief welcome, first day recap, agenda and objectives of the day.

9:35a

Delivery challenges of project implementation across borders (35 min)

 

Objective: This session will focus on delivery challenges specific to cross-border infrastructure projects and solutions employed to address these issues and challenges.

Presenter: Mr. Tichakunda Simbini, NEPAD (Link to Presentation

The presentation (15 min) is followed by Q&A (20 min)

10:10a

Delivery challenges along the project cycle (45 min)

 

Objective: This presentation will showcase a completed infrastructure project and provide insights and reflections on delivery challenges faced throughout the project life cycle, from the planning stage through completion.

Presenter: Mr. Esayas Abebe, Program Leader, GIZ (Link to Presentation

The presentation (20 min) is followed by Q&A (25 min)

10:55a

Introducing the GDI Delivery Labs (25 min)

 

Objective: This session will introduce participants to the Delivery Lab methodology, which will be used in the following two sessions. In the Delivery Lab participants will be asked to co-create solutions through collaborative brainstorming, problem solving, and peer-to-peer knowledge exchange.

Presenter: Mr. Dennis Whittle, Chief Executive Officer Feedback Labs

11:20a

Morning Workshop Session: Delivery Labs (Part 1)

 

Objective: The workshop sessions will provide an opportunity for participants to share their experiences, engage in discussion and debate, and co-create solutions to delivery challenges using concrete cases and examples.

Sessions:

  • (Group 1) Addis Ababa Light Railway Project (Link to Presentation)
    • Presented by Henok Bogale, Deputy CEO Ethiopian Railways Corp
    • Facilitated by Sara Ahmed
    • Venue: Gibe
  • (Group 2) Addis-Adama Toll Road
    • Presented by Warkaw Biayelign, Ethiopian Roads Authority
    • Facilitated by Dennis Whittle
    • Venue: Jacaranda
  • (Group 3) Rural Renewable Energy Project in Sierra Leone (Link to presentation)
    • Presented by Nick Gardner, Country Manager, Sierra Leone, UNOPS
    • Facilitated by Vivek Agarwal
    • Venue: Ballroom 2
  • (Group 4) Project implemented by GIZ - Transport, Mobility, Logistics in Namibia (Sustainable Urban Transport Master Plan for Windhoek) (Link to Presentation)
    • Presented by Ursula Hein, Project Advisor, GIZ
    • Facilitated by Debra Ladner
    • Venue: Ibex Nyala
  • (Group 5) Gilgel Gibe III Hydro Power Project (Link to Presentation)
    • Presented by Mebratu Lemma, Ethiopian Electricity Corporation
    • Facilitated by Sruti Bandyopadhyay
    • Venue: Awash

12:40p

Lunch (60 min)

1:40p

Debrief Session from Lab 1 (15 min)

1:55p

Afternoon Workshop Session: Delivery Labs (Part 2) Continued

 

Sessions:

  • (Group 1) Integrated Agro-Industrial Parks in four regions of Ethiopia (Link to Presentation)
    • Presented by Sebastian May, Head of Program, Ethiopia Operational Hub, UNOPS
    • Facilitated by Vivek Agarwal
    • Venue: Gibe
  • (Group 2) Challenges in measuring and monitoring efforts to develop job opportunities through infrastructure projects (Infrastructure creates a lot of jobs, but how many really?) (Link to Presentation)
    • Presented by Anna Waldmann, GIZ
    • Facilitated by Sara Ahmed
    • Venue: Jacaranda
  • (Group 3) Project Examining Gender Mainstreaming in Infrastructure Projects (Link to Presentation)
    • Presented by Ms. Asmita Parshotam, SAIIA
    • Facilitated by Dennis Whittle
    • Venue: Ballroom 2
  • (Group 4) Delivering One Stop Border Post in East Africa (Link to Presentation)
    • Presented by Katsumasa Hamaguchi, Evaluation Officer, The World Bank
    • Facilitated by Sruti Bandyopadhyay
    • Venue: Ibex Nyala
  • (Group 5) Regional Electrification Project
    • Presented by Mr. Tichakunda Simbini, NEPAD
    • Facilitated by Debra Ladner
    • Venue: Awash

3:10p

Coffee Break (30 min)

3:40p

Workshop wrap-up session (30 min)

 

Objective: Back in plenary, the moderator will ask participants to share their experiences, perspectives, and impressions from Delivery Lab workshops.

4:10p

The work ahead of us (30 min)

 

A review of the journey so far. What are the big questions and challenges that we face, and how can we turn talk into action and collaboration?

Chair: Dennis Whittle, Chief Executive Officer Feedback Labs

Panelists:

  • Mr. Michael Woolcock, Lead Social Scientist, World Bank Group
  • Dr. Taejong Kim, Professor and Managing Director, Development Research Center, KDIS
  • Mr. Esayas Abebe, Program Leader, GIZ

4:40p

Closing session

 

Objective: The final session will provide an opportunity to reflect on the outcomes and findings of the previous two days of the conference. The moderator will present the main results and conclusions, together with GDI representatives (steering committee), who will contextualize these results with regard to the future work of GDI.

5:00p

End of day